South Dakota, 2010

High Wind in South Dakota, August 13, 2010

August 13, 2010 · NWS ABR · 1 event in 1 county or zone

High winds gusting to 74 mph occurred behind exiting thunderstorms to the east. No damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds gusting to 74 mph occurred behind exiting thunderstorms to the east. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 8:47 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 12, 8:47 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT THU AUG 12 2010

.UPDATE...
TORNADO WATCH 603 HAS BEEN COMPLETELY CANCELLED OVER THIS CWA.
HOWEVER...THE LOW LEVEL JET IS POINTING UP INTO THE FAR EASTERN
ZONES...WITH A SEPARATE CORE OF WEAKER LOW LEVEL JET WINDS
POINTING UP INTO CENTRAL SOUTH DAKOTA. AS SUCH...ONE AREA OF
SEVERE CONVECTION IS WORKING EAST THROUGH THE UNR CWA AT THIS
TIME...WHILE ADDITIONAL CONVECTION IS REDEVELOPING ACROSS THE FAR
EASTERN FORECAST ZONES /MAINLY EAST OF I-29 ATTM/. LASTLY...THERE
IS A SEPARATE CLUSTER OF CONVECTION WORKING SOUTHEAST THROUGH
SOUTHEASTERN NORTH DAKOTA...AND COULD ALSO BE CLIPPING PORTIONS OF
THE EASTERN FORECAST AREA. SO...CONVECTIVE ACTIVITY OVER THIS CWA
OVERNIGHT CERTAINLY APPEARS TO BE A GOOD BET.

NO CHANGES MADE TO OVERNIGHT LOW TEMPERATURES.

SEE BELOW FOR AN UPDATED AVIATION DISCUSSION.

&&
.PREV DISCUSSION...
.SHORT TERM...THROUGH SUNDAY AM

MAIN FOCUS IS ON SHORT TERM THUNDERSTORM POTENTIAL. WILL NOT
REHASH PREVIOUS DISCUSSIONS AS THERE HAS BEEN LITTLE CHANGE IN
FORECAST PARAMETERS. THUNDERSTORM ENVIRONMENT EAST OF HIGHWAY 281
SUGGESTIVE OF POTENTIAL FOR STORM ROTATION...PARTICULARLY IF
LINKED WITH WARM FRONT SITUATED FROM HOSMER TO WATERTOWN.
AGAIN...ONLY CAVEATS ARE THE RATHER WEAK JET ALOFT...AND WARM H7
TEMPERATURES TO CONTEND WITH. ONCE THROUGH WITH CONVECTIVE
ACTIVITY...UPPER TROUGH BEGINS TO MOVE INTO REGION. COOLING
THROUGHOUT THE PROFILE WILL SUPPORT A NEARLY DAILY CHANCE FOR
THUNDER DESPITE THE LOWER DEWPOINT AIRMASS THROUGH THE REST OF THE
SHORT TERM.

.LONG TERM...SUNDAY THROUGH THURSDAY
A PATTERN CHANGE THAT COMES TO FRUITION IN THE SHORT RANGE LASTS
WELL INTO THE EXTENDED...THAT PATTERN FEATURING A MID LEVEL TROF
OVER THE NORTHERN PLAINS. THIS PATTERN TENDS TO FAVOR BELOW NORMAL
TEMPERATURES...AND FOR THE MOST PART THAT IS WHAT IS REPRESENTED
IN THE TEMPERATURE GRIDS. AS FOR PCPN...IT IS VERY HARD TO
DETERMINE TIMING OF WAVES IN THE FAST NORTHWEST FLOW ALOFT. IN
ADDITION TO THE FAIRLY STRONG WINDS ALOFT...THE MID LEVEL
TEMPERATURES WILL BE COOL ALLOWING FOR DIABATICALLY DRIVEN
SHOWERS...ESPECIALLY EARLY IN THE LONG TERM FORECAST. HOWEVER FOR
NOW COVERAGE OF SHOWERS LOOKS PRETTY LOW AND THUS WILL LEAVE OUT
OF THE FORECAST FOR THE TIME BEING...EXCEPT FOR MONDAY
NIGHT/TUESDAY WHEN ANOTHER BOUNDARY MIGRATES EAST ACROSS THE
REGION.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORM ACTIVITY.
THE HIGHEST PROBABILITIES OF THUNDER THROUGH THE REST OF TONIGHT
AND FRIDAY MORNING EXIST ACROSS THE KMBG...KABR AND KATY
TERMINALS. SEVERE STORMS ARE POSSIBLE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 12, 3:38 AM CST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT THU AUG 12 2010

MNZ039-046-SDZ006>008-011-018>023-130945-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
438 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS COULD
BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER
THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AFTER 3 PM CDT.

SDZ003>005-009-010-015>017-033>037-045-048-051-130945-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
438 AM CDT THU AUG 12 2010 /338 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH THE MAIN
THREAT BEING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER
THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Aug 12, 6:13 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 NE YANKEETOWN         45.53N 96.70W
08/12/2010  E70 MPH          BIG STONE          MN   TRAINED SPOTTER

&&

NWS
Local storm report, Aug 12, 7:38 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 ESE ODESSA            45.24N 96.27W
08/12/2010  E60 MPH          BIG STONE          MN   PUBLIC

            3-INCH-DIAMETER BRANCHES DOWN AND NICKEL-SIZED HAIL

&&

NWS
Local storm report, Aug 12, 10:19 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1119 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     11 S BULLHEAD           45.61N 101.06W
08/12/2010  M69 MPH          CORSON             SD   MESONET

&&

NWS
Local storm report, Aug 12, 10:53 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1153 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     MCLAUGHLIN              45.81N 100.81W
08/12/2010  E70 MPH          CORSON             SD   LAW ENFORCEMENT

&&

NWS
Local storm report, Aug 12, 11:02 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND GST     LITTLE EAGLE            45.68N 100.80W
08/12/2010  M65 MPH          CORSON             SD   PUBLIC

            STILL SUSTAINED WINDS OF 40 MPH WITH SOME HIGHER GUSTS

&&

TEAM ABR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Corson

When
August 13, 12:10 AM CST
Where
Corson forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257624.